One of the front-line treatments for anxiety, lorazepam, is a common prescription benzodiazepine medication. Benzodiazepines, or benzos, work as central nervous system (CNS) depressant drugs, suppressing some of the nerve firings and dampening signals sent from the brain through the CNS that increase stress. For example, when a person is stressed or anxious, the brain uses chemical messengers, or neurotransmitters, through the CNS to activate the “fight-or-flight” reaction, which speeds up heart rate, blood pressure, and respiration, and increases body temperature while honing focus, heightening energy levels, and promoting wakefulness. A person suffering from anxiety likely feels tense and “on edge” as these nerve firings can be overactive and constant. It can be hard to then relax or sleep.
Lorazepam, also known by the brand name Ativan, is in a class of anti-anxiety medications that act as tranquilizers on some of these nerve firings, changing the chemical makeup in the brain to enhance relaxation, inhibit the stress response, and slow down functions of the CNS. Too much lorazepam can overload the body, however, and cause some of its autonomic functions to not work properly or shut down altogether due to a toxic overdose. A lorazepam overdose can be fatal and should be considered a medical emergency that requires immediate attention.
Ready to leave addiction behind?
Call now to speak to a consultant about your treatment options
Symptoms of a Lorazepam Overdose
Over the past two decades, overdose deaths involving benzodiazepine medications have more than quadrupled, Reuters publishes. The National Institute on Drug Abuse (NIDA) reports that in 2015 around 9,000 Americans died from an overdose involving a benzodiazepine drug.
Lorazepam is a drug that can be safely taken under the direction of a trained medical professional in recommended doses and via proper methods. Medical professionals need to be aware of all other medications or substances that are also being taken or consumed, as the combination of lorazepam with other substances can overload the body. Using lorazepam outside of a necessary and legitimate prescription and without a doctor’s supervision and consent can be dangerous.
A lorazepam overdose occurs when too much of the medication builds up in the bloodstream and reaches toxic levels. The amount needed for this to happen is extremely individual and will depend on metabolism, age, and other biological factors as well as on any potential co-occurring mental health or medical conditions.
Overdose on lorazepam, as indicated by the medication guide for Ativan, can range from mild to severe. It may include the following symptoms:
- Mental confusion
- Unsteady walking and loss of coordination
- Anxiety and/or paranoia or panic
- Slurred speech
- Weak muscles and no muscle tension, or “floppy” limbs
- Lack of control over body movements
- Low blood pressure
- Cold and clammy skin with a possible bluish tinge to the skin, nails, and lips due to low body temperature
- Weak pulse and slowed heart rate with possible cardiac depression
- Shallow or difficulties breathing
- Trouble staying awake or loss of consciousness
Overdose involving lorazepam can starve the brain of oxygen and potentially cause long-term brain damage. Damage to the heart, lungs, and brain can all occur as the result of a lorazepam overdose. Coma and death are possible consequences as well.
A lorazepam overdose is triggered by too much suppression of the central nervous system and vital life-sustaining functions like breathing, heart rate, and blood pressure. As lorazepam floods the system, it can cause the heart and cardiovascular system to slow down too much to keep functioning normally. Lorazepam can also induce respiratory depression, causing a person to struggle to breath or stop breathing altogether.
The risk for accident or injury due to coordination and muscle issues can be additional short-term side effects of an overdose, as can the potential for being in a possibly hazardous situation. Lorazepam is mind-altering and can therefore make a person act or think in unpredictable and uncharacteristic ways.
Abuse and Combination of Other Substances with Lorazepam
As a mind-altering medication, lorazepam may be regularly misused. NIDA warns that around 20 percent of adults in the United States report the misuse of a prescription medication at least once in their lifetime.
Lorazepam can induce a desirable “high” when taken in larger dosages than recommended or when taken in a way other than as intended. For example, chewing lorazepam tablets or crushing them and then snorting or smoking the resulting powder, or dissolving the powder and then injecting it, can bypass the way the drug is meant to be metabolized and broken down through the gastrointestinal system. By chewing or crushing the tablets, the entire dosage of lorazepam is sent straight across the barrier between the blood and the brain and right into the system, raising the risk for a toxic overdose.
Lorazepam may also be abused as a method of self-medicating stress and/or anxiety. Any nonmedical or misuse of lorazepam increases the odds for a potential life-threatening overdose.
Since lorazepam is a central nervous system depressant drug, if it is combined with another medication that has a similar method of action, like another sedative or an opioid drug, the two substances may increase the sedative and CNS-depressing action of each other. Mixing lorazepam with alcohol can have similar disastrous consequences as alcohol is also a CNS depressant.
The Centers for Disease Control and Prevention (CDC) publishes that close to half of all drug overdoses in 2014 involved more than one drug. Lorazepam and benzodiazepines are commonly mixed with opioids, and CNN reports that around three-quarters of all recent recorded benzodiazepine overdose fatalities involved an opioid drug. The US Food and Drug Administration (FDA) issues boxed warnings (the highest level of warning) about the potential dangers, which includes fatal overdose, of mixing prescription opioid pain relievers and benzodiazepine medications.
Opioids also slow heart rate, blood pressure, and respiration rates. When combined with a benzodiazepine drug like lorazepam, they can cause a person to have trouble breathing or even stop breathing altogether. When two CNS substances are involved, a person can become intoxicated much faster, and the amount needed to suffer from a toxic overdose is lower for each substance. For example, if a person is usually able to drink a few beers without feeling drunk, they may get drunk much faster and with far less beer if they are also taking lorazepam.
Lorazepam also stays active in a person’s system for around 12 hours or so, meaning that even though it may not seem like the drug is working, it is. Mixing other drugs and/or alcohol can be highly dangerous and exponentially raise the risk for overdose. It can also be more complicated to reverse an overdose that involves multiple substances, potentially increasing and exacerbating the possible side effects and consequences.
Concerned about treatment costs?
Call now for FREE insurance and payment consultation
Additional Lorazepam Overdose Complications and Compounding Factors
Lorazepam is a potentially addictive medication that is generally not recommended to be taken long-term due to its high rate of physical dependence and potential for abuse. Taking lorazepam for an extended period of time, even as directed by a healthcare professional, can cause a person to become used to the drug’s interaction in the body. This is called tolerance and requires a person to keep upping their dosage in order for the drug to keep working.
The more lorazepam a person takes at a time, the higher the risk for overdose. Escalating dosage can also more quickly result in physical drug dependence, which happens when the brain expects lorazepam to keep chemical levels stable. Neurotransmitter production, transportation, and absorption are all impacted by the presence and interaction of lorazepam in the brain, which therefore disrupts natural levels of these chemical messengers. This can be helpful in treating anxiety, however, it can also make it harder for the brain to maintain chemical balance on its own.
If lorazepam processes out of the body after a person has been taking it for a while, difficult withdrawal symptoms can occur. Benzodiazepine withdrawal can be intense and emotionally and physically significant. Cravings, physical discomfort, and emotional distress may be reasons that a person will continue to take lorazepam even after a prescription has run out, in between doses, or outside of a legitimate prescription. Lorazepam dependence and withdrawal side effects may then encourage abuse of the drug, which can heighten the odds for suffering an overdose.
A family or personal history of drug abuse and/or addiction can also increase the risk for drug dependence, substance abuse, addiction, and also subsequently for an overdose. Addiction is a chronic disease that NIDA warns has a relapse rate of 40-60 percent.
If a person who struggles with physical dependence and addiction involving lorazepam stops taking the drug for any period of time, tolerance levels can drop. Then, if they suffer a relapse and go back to taking the same amount of the drug that was needed to become intoxicated before, lorazepam can overwhelm the brain and body much quicker and cause a potentially life-threatening overdose. Rehab, following medical detox, can help to minimize the potential for relapse and the possibility of a toxic lorazepam overdose.